Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Charleston, SC

September 24, 1997Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 24, 1997, 4:37 PM EDT for Colleton County, South Carolina. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 1997, 4:37 PM EDT (20:37 UTC)
Expired
Sep 24, 1997, 5:15 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 4:45 PM EDTThunderstorm Wind 50Hendersonville, SCTrees and several large limbs down.
Sep 24, 5:05 PM EDTHail 0.75Edisto Beach, SC
Sep 24, 5:05 PM EDTThunderstorm Wind 50Edisto Beach, SCSeveral trees and large limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS1 KCHS 242039 RRA
SVRCHS
SCC029-242115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT WED SEP 24 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
A SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF WALTERBORO IS PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND NICKLE-SIZED HAIL. THE STORM
IS MOVING EAST AT 25 MPH AND WILL BE NEAR JACKSONBORO BY 445 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:58 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 24, 2:58 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT WED SEP 24 1997

AREA OF SHOWERS WITH FEW TSTMS CONT TO MOV TO THE NE...SCT ACTVTY CONT
OVR THE S CSTL CWA. BIT MORE BRKS AND HIER TEMPS OVR THE GA SXNT AND
EXTRM SRN PART OF SC AND EXPCT CONT DVLPMNT THRU THIS AFTN AND EVE ESP
IN VCNTY OF WK FRNT ACRS SRN SC AND INTO ERN GA.

5H TROF CONT TO DIG TOWARD THE GULF STATES AS UPR JET DRAPES ACRS THE
ERN CST THRU 36-48 HRS. AREA OF LO PRES WL CONT TO DVLP TO THE W AND IS
EXPECTED TO ROTATE MSTR FIELD AND ALIGN TROF ALONG THE SE THRU THE PD.
KEEPS THE S CSTL AREA IN A MST AIRMASS INTO THE EXTNDD PD AS LL FLO
PICKS UP FROM S/SW STARTING FIRST PD AND MAINTAINS ITSELF THRU
THU...SHIFTING TO THE W ON FRI. SCA CONDITIONS EXPECTED BY EARLY THU
BUT LATEST OBS CONT IN THE 3 FT RANGE. FEW LOCATIONS ALONG CST NR 15
KT...SO MAY WANT TO HEAD SCA CONDITIONS BY EARLY THU MORNING ON THE
CWF. NGM/AVN POPS VERY CLOSE FOR THE MOST PART AND DON'T WANT TO
DEVIATE FAR FROM THEM. TEMPS SIMLR BUT NOT AS CLOSE...WILL USE A MIX
AND MASSAGE SOMEWHAT.

     CCF
CHS ARPT    73/83/70/82   5664
CHS CITY    75/83/72/81
SAV ARPT    73/84/72/82   4664

    CWF
...SMALL CRAFT ADV CONDITIONS EXPECTED BY EARLY THURSDAY...
.TONIGHT...S WIND 15 KT WITH GUSTS TO 20 LATE. SEAS 3 FT...BLDNG TO NR
5 FT. SHOWER/TSTM.
.THU...SW WIND AROUND 20 KT AND GUSTY. SEAS 5 FT. SHOWER/TSTMS.
.THU NIGHT...SW WIND 15 KT AND GUSTY DOWN TO 10 KT LATE. SEAS 4 FT. SCT
SHOWER/TSTMS.
.FRI...SW WIND 10 KT SHIFTING W. SEAS 3 FT.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:14 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
Sep 24, 6:20 PM EDTSevere Thunderstorm WarningCHSBeaufort25 min
Sep 24, 7:25 PM EDTSevere Thunderstorm WarningCHSCharleston35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.